Alert archive / Nebraska / Tornado Warnings in 2019
Tornado Warning 8, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at May 17, 2019, 5:37 PM CDT for Hitchcock County, Red Willow County, Nebraska. It was in force for 23 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2019, 5:37 PM CDT (22:37 UTC)
- Expired
- May 17, 2019, 6:00 PM CDT
- In force
- 23 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.5 in
Counties Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 114 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 5:38 PM CDT | FUNNEL CLOUD | 7 Ese Trenton, NE | PERSISTENT FUNNEL CLOUD NEAR TRENTON. |
| May 17, 5:40 PM CDT | TORNADO | 8 S Culbertson, NE | EMERGENCY MANAGEMENT REPORTED A POSSIBLE TORNADO 8 MILES S OF CULBERTSON ON HWY 17 BETWEEN MILE MARKERS 10 AND 11. |
| May 17, 5:44 PM CDT | TORNADO | 6 S Culbertson, NE | MCCOOK PD REPORTED A TORNADO ABOUT 7 MILES WSW OF MCCOOK. |
| May 17, 5:55 PM CDT | TORNADO | 6 Ene Culbertson, NE | STORM CHASER REPORTED PIVOTS KNOCKED OVER, TREE DAMAGE, POWER LINES DOWN, AND MINOR DAMAGE TO FARM. |
| May 17, 6:00 PM CDT | TORNADO | 6 Nw Mccook, NE | OFF DUTY NWS EMPLOYEE CONFIRMS TORNADO ON THE GROUND NORTHWEST OF MCCOOK. |
| May 17, 6:00 PM CDT | TORNADO | 6 Wnw Mccook, NE | NWS EMPLOYEE REPORTED VIA TWITTER A TORNADO APPROXIMATELY 6 MILES EAST OF CULBERTSON, NE. IT WAS A WEAK ROPE TORNADO THAT DID NOT LAST LONG. REPORT INCLUDED SEVERAL PICTURES CONFIRMING THE TORNADO. |
| May 17, 6:01 PM CDT | TORNADO | 2 S Culbertson, NE | MULTIPLE REPORTS FROM STORM CHASERS VIA TWITTER WITH PICTURE OF A TORNADO ROUGHLY 2 MILES SOUTH OF CULBERTSON, NE LOOKING WEST FROM HWY 17. |
| May 17, 6:01 PM CDT | TORNADO | 7 Ene Culbertson, NE | CORRECTS PREVIOUS REPORT STATING MULTIPLE REPORTS FROM STORM CHASERS VIA TWITTER WITH PICTURE OF A TORNADO ROUGHLY 2 MILES SOUTH OF CULBERTSON, NE LOOKING WEST FROM HWY 17. LOCATION OF TORNADO HAS BEEN ADJUSTED TO REFLECT RADAR. |
| May 17, 6:02 PM CDT | TORNADO | 6 Nw Mccook, NE | TORNADO ON THE GROUND NORTHWEST OF MCCOOK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this tornado warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 2:59 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -721 J/kg
- Mixed-layer LCL
- 1114 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 328 m²/s²
- 0-3 km storm-relative helicity
- 332 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
686
WFUS53 KGLD 172237
TORGLD
NEC087-145-172300-
/O.NEW.KGLD.TO.W.0008.190517T2237Z-190517T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
537 PM CDT Fri May 17 2019
The National Weather Service in Goodland has issued a
* Tornado Warning for...
West central Red Willow County in southwestern Nebraska...
Southeastern Hitchcock County in southwestern Nebraska...
* Until 600 PM CDT.
* At 537 PM CDT, a severe thunderstorm capable of producing a tornado
was located 9 miles south of Culbertson, or 10 miles southeast of
Trenton, moving northeast at 30 mph.
HAZARD...Tornado and tennis ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
McCook and Culbertson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4001 10087 4008 10099 4033 10076 4020 10054
TIME...MOT...LOC 2237Z 226DEG 25KT 4009 10085
TORNADO...RADAR INDICATED
HAIL...2.50IN
$$
Lundquist2 follow-up statements
315
WWUS53 KGLD 172247
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
547 PM CDT Fri May 17 2019
NEC087-145-172300-
/O.CON.KGLD.TO.W.0008.000000T0000Z-190517T2300Z/
Red Willow NE-Hitchcock NE-
547 PM CDT Fri May 17 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR WEST
CENTRAL RED WILLOW AND EAST CENTRAL HITCHCOCK COUNTIES...
At 546 PM CDT, a confirmed tornado was located 4 miles southeast of
Culbertson, or 9 miles west of McCook, moving northeast at 35 mph.
HAZARD...Damaging tornado.
SOURCE...Law enforcement confirmed tornado 7 miles west-southwest of
McCook.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
McCook and Culbertson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4006 10080 4014 10093 4033 10076 4020 10054
TIME...MOT...LOC 2246Z 220DEG 31KT 4018 10079
TORNADO...OBSERVED
HAIL...<.75IN
$$
Lundquist111
WWUS53 KGLD 172254
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
554 PM CDT Fri May 17 2019
NEC087-145-172300-
/O.CON.KGLD.TO.W.0008.000000T0000Z-190517T2300Z/
Red Willow NE-Hitchcock NE-
554 PM CDT Fri May 17 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR WEST
CENTRAL RED WILLOW AND EAST CENTRAL HITCHCOCK COUNTIES...
At 553 PM CDT, a confirmed tornado was located 4 miles east of
Culbertson, or 7 miles west of McCook, moving northeast at 25 mph.
HAZARD...Damaging tornado and tennis ball size hail.
SOURCE...Law enforcement confirmed tornado on Highway 17 between
mile markers 10 and 11.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
McCook and Culbertson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4011 10076 4022 10086 4033 10076 4021 10055
TIME...MOT...LOC 2253Z 223DEG 23KT 4021 10076
TORNADO...OBSERVED
HAIL...2.50IN
$$
LundquistWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 17, 3:30 PM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, May 17, 3:30 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion National Weather Service Goodland KS 230 PM MDT Fri May 17 2019 .MESOSCALE DISCUSSION... Issued at 226 PM MDT Fri May 17 2019 Slightly backed winds to east of dryline leading to stronger convergence in this area than earlier in the day. Think these storms will have a high likelihood of becoming severe in the next hour. Area is on the gradient of instability, with values quickly climbing up to around 3000 j/kg and effective shear around 50 kts. Storms should become supercells and stay somewhat isolated, further enhancing the risk. && .SHORT TERM...(Through Tonight) Issued at 103 PM MDT Fri May 17 2019 Overview: A lee cyclone in eastern Colorado -- associated with strengthening SW flow aloft on the eastern periphery of an upper level low progressing from NV into UT -- will track northeast into central Nebraska this afternoon and evening. Diffluent flow aloft, DPVA attendant small amplitude waves in SW flow aloft, and low-level convergence invof the aforementioned lee cyclone -- focused along a N-S oriented dryline along the CO/KS border and a WSW-ENE oriented stationary front extending from Washington/Yuma counties in Colorado to Dundy/Hitchcock counties in Nebraska -- will aid in the development of scattered convection across the Tri-State area this afternoon. Simulated reflectivity forecasts via the HRRR continue to indicate that isolated convection will develop along the dryline invof Goodland ~20Z and track northeast to McCook by ~23Z. HRRR simulated reflectivity forecasts suggest (albeit with less run-to-run continuity) that isolated convection may develop invof the intersection of the stationary front and dryline over central Yuma county ~21-22Z. At this time, the greatest potential for severe weather is expected along a SW-NE corridor from Sharon Springs/Goodland to Atwood/Oberlin/McCook between 20-02Z, with the most favorable environmental conditions in northeast portions of the GLD CWA where H85 dewpoints are ~16C and MLCAPE values will approach 3500 J/kg at peak heating. Steep mid-level lapse rates, strong instability, and 40-50 knots of effective deep layer shear suggest that established updrafts will quickly become robust supercells capable of producing very large hail (2-4") and damaging wind gusts up to 80 mph. Convection is initially anticipated to be high-based with relatively little tornado potential, however, tornado potential will increase with north/east extent from Goodland -- where rich low-level moisture is less likely to decrease mix-out in association with the eastward advancing dry-line -- particularly between 00-02Z as low-level shear increases in association with strengthening southerly flow /onset of the nocturnal LLJ/. .LONG TERM...(Saturday through Friday) Issued at 1240 PM MDT Fri May 17 2019 The closed low is expected to be situated over Rockies by tomorrow. As the low moves northeast, a weak ridge moves across the central Plains Sunday and Sunday night. Another trough associated with an upper level closed low begins to move back into the central U.S. Monday. As the low moves north, another low builds in behind over the west-central U.S. Tuesday. The GFS and ECMWF both have the closed low over the west-central U.S. stalling and weakening over that region as high pressure builds west from the southeastern U.S. through Friday. The GFS has the high pressure begin to weaken over the southeast U.S. Friday while the ECMWF does not show the high pressure weakening until next Saturday. A series of surface lows are expected to move across the Tri-State region throughout the extended forecast period. These lows will brings chances for rain and thunderstorms throughout much of the extended forecast period. Temperatures will warm through Thursday with a slight cooling Friday ranging from the 50s to low 80s. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1230 PM MDT Fri May 17 2019 Scattered thunderstorms will be possible at both terminals this afternoon and evening, primarily between 20-23Z at GLD and 21-02Z at MCK. Any thunderstorms that develop will pose an extreme hazard to aviation -- i.e. capable of producing 60-70 knot surface wind gusts and golfball to baseball size hail. Otherwise, VFR conditions are expected to prevail through the TAF period. Southerly winds are expected to strengthen to 25-35 knots this afternoon, with gusts as high as 40-45 knots possible late this afternoon and early this evening, primarily between 21-02Z. Winds will shift to the NW at 25-35 knots around 02-03Z at GLD and 03-04Z at MCK, as a lee cyclone tracks northeast from Colorado into central Nebraska. Winds will rapidly weaken and shift to the west late this evening (by midnight MDT), remaining westerly at 7-12 knots through sunrise Sat morning. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && MESOSCALE...JRM SHORT TERM...VINCENT LONG TERM...NEWMAN AVIATION...VINCENT
Hazardous weather outlook, May 17, 3:13 PM CDT, 2 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 213 PM MDT Fri May 17 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-182015- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 213 PM MDT Fri May 17 2019 /313 PM CDT Fri May 17 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Tornado Watch 172 is in effect until 9 pm this evening for the majority of the Tri-State area. Scattered thunderstorms are expected to develop along the dry line in vicinity of Highway 27 around 2 to 3 pm MDT. Storms will track northeast into southwest Nebraska late this afternoon and evening. Golfball to baseball size hail and damaging wind gusts up to 75 mph will be the main severe weather hazards. An isolated tornado will be possible after 6 pm MDT, primarily east of Highway 25 and north of Highway 24. Additionally, south to southwest winds will increase to 30 to 35 mph with gusts up to 50 mph this afternoon and early this evening. Blowing dust and reduced visibilities will be possible. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... Scattered thunderstorms may develop during the afternoon and evening hours this weekend and early next week. Isolated severe thunderstorms will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested through 9 pm MDT for Tornado Watch 172. Vincent
In the hours before
Local storm report, May 17, 4:47 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
347 PM MDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM HAIL BENKELMAN 40.05N 101.53W
05/17/2019 M1.25 INCH DUNDY NE TRAINED SPOTTER
TRAINED SPOTTER REPORTED HALF DOLLAR SIZE
HAIL IN BENKELMAN.
&&
JRPLocal storm report, May 17, 4:50 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
350 PM MDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM FUNNEL CLOUD 7 SE MCDONALD 39.72N 101.28W
05/17/2019 RAWLINS KS TRAINED SPOTTER
TRAINED SPOTTER REPORTED A FUNNEL CLOUD
ASSOCIATED WITH A SEVERE-WARNED STORM 7
MILES SSW OF BEARDSLEY KS. MULTIPLE SPOTTERS
REPORTED A SPIN UP/ROTATION, BUT THERE ARE
CONFLICTING REPORTS ABOUT WHETHER THIS WAS A
BRIEF TORNADO OR NOT.
&&
JRPLocal storm report, May 17, 4:58 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
358 PM MDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL BENKELMAN 40.05N 101.53W
05/17/2019 E0.75 INCH DUNDY NE PUBLIC
PUBLIC REPORTED VIA FACEBOOK HAIL IN
DOWNTOWN BENKELMAN, NE UP TO JUST LARGER
THAN DIME SIZE,L WITH SEVERAL STONES AROUND
PEA SIZE.
&&
JRPLocal storm report, May 17, 4:59 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
359 PM MDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM HAIL 3 NE BENKELMAN 40.08N 101.49W
05/17/2019 M1.75 INCH DUNDY NE LAW ENFORCEMENT
GOLF BALL SIZE HAIL REPORTED AT BENKLEMAN
GOLF COURSE.
&&
EVLocal storm report, May 17, 5:01 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
401 PM MDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 1 NE BENKELMAN 40.06N 101.53W
05/17/2019 M0.88 INCH DUNDY NE TRAINED SPOTTER
PEA TO NICKLE SIZED HAIL IN DOWNTOWN
BENKLEMAN.
&&
EVLocal storm report, May 17, 5:20 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
420 PM MDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 10 N BIRD CITY 39.89N 101.53W
05/17/2019 E1.00 INCH CHEYENNE KS PUBLIC
CORRECTS PREVIOUS HAIL REPORT FROM 10 N BIRD
CITY TO 3:30 PM MDT. PUBLIC REPORTED VIA
FACEBOOK HAIL UP TO 1 INCH SIZE 10 MILES
NORTH OF BIRD CITY.
&&
JRPThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:02 PM CDT | Special Weather Statement | GLD | Red Willow | 28 min |
| May 17, 4:31 PM CDT | Severe Thunderstorm Warning | GLD | Dundy | 44 min |
| May 17, 4:43 PM CDT | Severe Thunderstorm Warning | GLD | Hitchcock | 47 min |
| May 17, 4:56 PM CDT | Severe Thunderstorm Warning | GLD | Dundy, Hitchcock | 34 min |
| May 17, 5:15 PM CDT | Tornado Warning | GLD | Hitchcock | 30 min |
| May 17, 5:20 PM CDT | Severe Thunderstorm Warning | GLD | Hitchcock | 55 min |
| May 17, 5:42 PM CDT | Severe Thunderstorm Warning | GLD | Red Willow | 38 min |
| May 17, 5:44 PM CDT | Severe Thunderstorm Warning | GLD | Hitchcock | 31 min |
| May 17, 5:51 PM CDT | Tornado Warning | GLD | Red Willow | 28 min |
Nearby
Tornado Warnings in Nebraska, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.